Wednesday, August 3, 2011

Antidepressants in the Elderly

I was reading an article today which states "Caution with antidepressants in the elderly".

It was based on a large UK study which showed a higher incidence of side effects in the elderly taking antidepressants.  However, this is not "new" as our clinical practice has always been "caution with the elderly".  My approach with the elderly has always been, "start low, go slow, and reassess ongoing need" with all medications and not just with antidepressants.

So my advice here is that if you are older and "wiser", then talk to your Doctor about your antidepressants and reassess it on a regular basis to weigh up the pros and cons of continuing with the medication.  Sometimes, if it is a mild depresssion, then your Doctor can talk to you about the option of counselling with a psychologist or counsellor and see if this can "lessen" your reliance on medications.

Remember that caution does not mean that you should go off it so please do not just stop it.  It just means that you need to be cautious and liase with your family Doctor about it.



Dr Vin Tran
MBBS FRACGP Qld

Ms UDinh Pharmacist
B. Pharm Qld
http://www.priorityhealthmedicalcentre.com.au/